3
$\begingroup$

As of 2020, omeprazole is a widely used OTC medicine for various types of acute heartburn and some other gastrointestinal disorders.

Almost every time I read about it I read that one of the possible side effects is gynecomastia, which Wikipedia defines as "noncancerous increase in the size of male breast tissue".

As a non chemist (let alone biochemist), it is unknown to me why should it at least theoretically cause gynecomastia.

Are omeprazole and other (chemical family) members estrogenic and/or antiandrenergic?

$\endgroup$
0
2
+150
$\begingroup$

There is not a lot of evidence that the compound itself is estrogenic, but it may affect how estrogen is metabolized in the body, leading to feminizing outcomes.

Pubmed is a good source for information in the biomedical literature- here is a pubmed search that has more information on those terms.

Looking through some of the results of that search, I find that there seems to be a fair amount of evidence that omeprazole has something to do with gynecomastia, but the association is not strong:

  • A review of the literature has some conflicting information. One study of general practice in Britain suggested no detectable statistical relationship between taking omeprazole and gynecomastia. However, a smaller study suggested that in people who experienced gynecomastia who were also taking omeprazole, removing omeprazole helped in the majority of cases. I suggest reading the section of that review on omeprazole. The conclusion of the review is that omeprazole probably has a role in gynecomastia.
  • There is a literature of studies (mostly in Spain?) ascribing omeprazole a role in gynecomastia. One example.
  • There is evidence that omeprazole has a chemical effect on estrogen metabolism. However, it was much less strong than some other drugs examined.
  • There is evidence that omeprazole slows the metabolism of estradiol, an active estrogen compound (see Figure 2 in the review linked above).

Overall, people seem to say it (and related compounds) probably has something to do with gynecomastia, but it is not a principal contributor on average. Possibly it shows a synergy with some other drug or some lifestyle variable.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy